Alert archive / Nevada / Special Weather Statements in 2014
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 8, 2014, 3:49 PM PDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2014, 3:49 PM PDT (22:49 UTC)
- Expired
- Aug 8, 2014, 4:15 PM PDT
- In force
- 26 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684 WWUS85 KREV 082249 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 349 PM PDT FRI AUG 8 2014 NVZ003-004-082315- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 349 PM PDT FRI AUG 8 2014 ...DEVELOPING THUNDERSTORMS MOVING TOWARD PYRAMID LAKE... AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SUTCLIFFE...OR 7 MILES WEST OF PYRAMID LAKE...AND MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...PYRAMID LAKE AND THE NEEDLE ROCKS. IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4025 11955 4004 11941 3990 11968 4008 11981 TIME...MOT...LOC 2249Z 233DEG 8KT 4004 11967 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:44 PM PDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 8, 12:44 PM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 1244 PM PDT FRI AUG 8 2014 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND, MAINLY IN THE AFTERNOON AND EVENING, BUT A FEW STORMS ARE POSSIBLE SUNDAY NIGHT. THUNDERSTORM COVERAGE MAY DECREASE BY EARLY TO MID NEXT WEEK. HIGH TEMPERATURES WILL REMAIN NEAR AVERAGE. && .SHORT TERM... THE SHORT TERM FORECAST HAS REMAINED RELATIVELY UNCHANGED TODAY. MID TO UPPER LEVEL FLOW IS MAINLY ZONAL AND FAIRLY LIGHT ALTHOUGH A SLIGHT INCREASE IN WESTERLY FLOW IS EXPECTED LATE THIS AFTERNOON. LIGHT FLOW...ABUNDANT RESIDUAL MOISTURE AND DAYTIME HEATING IS ALREADY STARTING TO PRODUCE SHOWERS AND THUNDERSTORMS IN FAVORED DEVELOPMENT AREAS FROM MONO COUNTY TO THE EAST NORTHEAST AND ACROSS PARTS OF THE BASIN AND RANGE. CONVECTION SHOULD BECOME MORE WIDESPREAD THROUGH THE AFTERNOON. WITH SOME INCREASE IN WESTERLY FLOW WE ARE EXPECTING ACTIVITY TO PUSH OUT OF THE TAHOE BASIN BY LATE AFTERNOON. FLOW BECOMES MORE SOUTH-SOUTHWEST SATURDAY AS MODELS TRY TO DIG A CLOSED LOW DOWN THE CA COAST. THIS WOULD ALLOW A BIT MORE MOISTURE TO BE DRAWN INTO THE SOUTHERN CWA...BUT MAY INHIBIT THE NORTHERN CWA FROM DEVELOPING QUITE AS MUCH. THE PRESENCE OF INCREASE SOUTH- SOUTHWEST FLOW MY ALSO ACT TO TEMPORARILY PUSH ACTIVITY OUT OF TAHOE SATURDAY AFTERNOON AND EVENING...BUT FOR NOW WE DO NOT HAVE THE CONFIDENCE TO MAKE THAT CHANGE. THE BETTER CHANCE FOR SCATTERED COVERAGE WOULD APPEAR TO BE FROM MONO COUNTY NORTH INTO THE PINE NUTS AND JUST EAST OF THE CARSON RANGE IN WESTERN NEVADA. THE UPPER LOW DEEPENS A LITTLE BY SUNDAY AND DIGS FARTHER SOUTH. THIS SHOULD PUT THE NORTHERN CWA IN THE MORE FAVORABLE NE QUADRANT AND INCREASE THE UPPER DIVERGENCE OVER NE CA AND FAR NW NV. LOW TO MID BACKING OF THE FLOW SHOULD ALSO ALLOW MORE MOISTURE TO BE DRAWN NORTH. UNLIKE TONIGHT AND SATURDAY WHEN STORM MOTIONS WILL BE FAIRLY LIGHT AND HEAVY RAIN THE BIGGEST THREAT...THE STORM MOTIONS SUNDAY ARE LIKELY TO INCREASE OVER THE NORTHERN HALF OF THE CWA AS MID LEVEL SHEAR INCREASES. THE SOUTHERN HALF WILL CONTINUE TO SEE SLOW STORM MOTIONS AND HEAVY RAIN. FOR THE NORTH STORMS COULD BE A MIXED BAG OF HAIL...GUSTY WINDS AND TRAINING CELLS THAT PRODUCE HEAVY RAINS. THERE IS ALSO THE POTENTIAL FOR DRY LIGHTNING STRIKES OUTSIDE OF THE CELLS SUNDAY...BUT FUELS REMAIN SOMEWHAT MOIST OVER MUCH OF NE CA...SO FOR NOW THE FIRE WEATHER THREAT MAY BE MUTED. 20 .LONG TERM...TUESDAY THROUGH FRIDAY... AN UPPER LOW NEAR THE CA COAST SHOULD PROVIDE ONE MORE DAY OF FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS MONDAY. BY TUESDAY THERE IS A LARGE SPREAD AMONG THE VARIOUS MODEL FORECASTS IN TERMS OF THE INLAND TRACK OF THE UPPER LOW AS A STRONGER TROUGH APPROACHES THE PAC NW COAST. MOST FORECASTS INDICATE A DRIER AIR MASS FOR THE SIERRA AND WESTERN NV TUESDAY BUT SOME FORECASTS SHOW FAIRLY STRONG FORCING FOR LIFT. AS SUCH, A SLIGHT CHANCE FOR THUNDERSTORMS WAS INTRODUCED FOR THE EASTERN SIERRA AND WESTERN NV, EXCLUDING MONO AND MINERAL COUNTIES, FOR TUESDAY AFTERNOON AND EVENING. THE SPREAD AMONG MODEL FORECASTS HAS BECOME LARGER THAN IT WAS YESTERDAY, WHICH MAKES WED-FRI A LOW CONFIDENCE FORECAST. FOR NOW, THE FORECAST WILL CONTINUE TO REFLECT THE MORE CONSISTENT GFS WITH DRY CONDITIONS AND LIGHT WINDS WED-FRI. JCM && .AVIATION... STORMS ARE DEVELOPING ACROSS THE SIERRA AGAIN THIS AFTERNOON. A LITTLE MORE WESTERLY FLOW COMPARED TO YESTERDAY WILL HELP PUSH THE CONVECTION EAST OF THE TAHOE BASIN AND MOST LIKELY EAST OF THE RENO-CARSON CITY AREA BY 00Z. MAIN IMPACT FROM STORMS WILL CONTINUE TO BE HEAVY RAINFALL. ABUNDANT MOISTURE WILL LIMIT OUTFLOW TO 20-25KT IN THE SIERRA AND AROUND 35KT FOR LOWER ELEVATIONS. UPPER LOW WILL DEVELOP NEAR THE CENTRAL CA COAST AND KEEP SCATTERED SHOWERS AND THUNDERSTORMS ANCHORED TO THE EASTERN SIERRA THIS WEEKEND. GIVEN THE LOCATION OF THE UPPER LOW, ISOLATED NOCTURNAL STORMS ARE POSSIBLE SAT/SUN NIGHTS. PATCHY FOG IS POSSIBLE IN THE MARTIS VALLEY BURNING OFF AROUND 16Z EACH MORNING WHEN IT DOES FORM. MITTELSTADT/HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Aug 8, 2:25 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
225 PM PDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 4 NE LEMMON VALLEY 39.67N 119.79W
08/08/2014 M0.25 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED HEAVY RAINFALL AND PEA
SIZED HAIL.
&&
MCGUIRESpecial weather statement, Aug 8, 2:48 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
248 PM PDT FRI AUG 8 2014
NVZ004-082230-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
248 PM PDT FRI AUG 8 2014
...STRONG THUNDERSTORM MOVING BETWEEN FERNLEY AND SILVER
SPRINGS...
AT 242 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF STAGECOACH...OR 15 MILES WEST
OF LAHONTAN RESERVOIR...AND MOVING EAST AT 10 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND GUSTY
WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 330 PM PDT INCLUDE...LAHONTAN
RESERVOIR...SILVER SPRINGS...FERNLEY - TIGER FIELD AIRPORT...SILVER
SPRINGS AIRPORT AND US 50 AT LYON-CHURCHILL CO LINE.
THE STORM WILL ALSO MOVE ACROSS ALTERNATE HIGHWAY 95 BETWEEN FERNLEY
AND SILVER SPRINGS.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3960 11927 3966 11911 3941 11900 3938 11942
3946 11940
TIME...MOT...LOC 2146Z 248DEG 10KT 3946 11934Special weather statement, Aug 8, 3:05 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 305 PM PDT FRI AUG 8 2014 CAZ071-082230- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 305 PM PDT FRI AUG 8 2014 ...STRONG THUNDERSTORM NEAR FRENCHMAN LAKE... AT 301 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FRENCHMAN LAKE AND MOVING NORTHEAST AT 15 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...UP TO PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4007 12021 3993 12003 3981 12026 3987 12033 TIME...MOT...LOC 2204Z 224DEG 11KT 3990 12024 JCM
Special weather statement, Aug 8, 3:16 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 316 PM PDT FRI AUG 8 2014 CAZ071-082300- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 316 PM PDT FRI AUG 8 2014 ...STRONG THUNDERSTORM WEST OF EAGLE LAKE... AT 306 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CRATER LAKE CAMPGROUND...OR 14 MILES WEST OF EAGLE LAKE...AND MOVING NORTHEAST AT 15 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...HIGHWAY 139 NORTH OF EAGLE LAKE. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS. && LAT...LON 4096 12087 4078 12067 4060 12098 4071 12112 TIME...MOT...LOC 2214Z 227DEG 13KT 4073 12097
Special weather statement, Aug 8, 3:42 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 342 PM PDT FRI AUG 8 2014 NVZ001-004-082315- MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 342 PM PDT FRI AUG 8 2014 ...STRONG THUNDERSTORMS NEAR FORT CHURCHILL STATE PARK AND ALTERNATE 95... AT 336 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF STAGECOACH TO 5 MILES SOUTHWEST OF FORT CHURCHILL STATION...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF LAHONTAN RESERVOIR TO 19 MILES EAST OF VIRGINIA CITY...AND MOVING EAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THESE STORMS. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...FORT CHURCHILL STATION...SILVER SPRINGS...STAGECOACH...SILVER SPRINGS AIRPORT AND US 50 AT LYON-CHURCHILL CO LINE. && LAT...LON 3944 11906 3917 11907 3916 11940 3943 11940 TIME...MOT...LOC 2242Z 270DEG 8KT 3934 11929 3922 11930 JHW
Special weather statement, Aug 8, 3:49 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 349 PM PDT FRI AUG 8 2014 NVZ003-004-082315- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 349 PM PDT FRI AUG 8 2014 ...DEVELOPING THUNDERSTORMS MOVING TOWARD PYRAMID LAKE... AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SUTCLIFFE...OR 7 MILES WEST OF PYRAMID LAKE...AND MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...PYRAMID LAKE AND THE NEEDLE ROCKS. IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4025 11955 4004 11941 3990 11968 4008 11981 TIME...MOT...LOC 2249Z 233DEG 8KT 4004 11967
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:35 PM PDT | Special Weather Statement | REV | 25 min | |
| Aug 8, 2:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Aug 8, 3:42 PM PDT | Special Weather Statement | REV | Storey | 33 min |
| Aug 8, 4:32 PM PDT | Special Weather Statement | REV | Churchill | 28 min |
| Aug 8, 4:58 PM PDT | Special Weather Statement | REV | Churchill | 32 min |
| Aug 7, 5:11 PM PDT | Special Weather Statement | REV | Lassen | 49 min |
| Aug 7, 7:00 PM PDT | Special Weather Statement | REV | Plumas | 45 min |
| Aug 7, 7:04 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 26 min |
| Aug 8, 3:05 PM PDT | Special Weather Statement | REV | Sierra | 25 min |
| Aug 8, 3:16 PM PDT | Special Weather Statement | REV | Lassen | 44 min |
| Aug 8, 4:00 PM PDT | Special Weather Statement | REV | Lassen | 45 min |
Nearby
Special Weather Statements in Nevada, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.